Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Northern Indiana

May 9, 2018LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2018, 6:46 PM CDT for LaPorte County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2018, 6:46 PM CDT (23:46 UTC)
Expired
May 9, 2018, 7:15 PM CDT
In force
29 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:57 PM CDTTSTM WND DMG1 Ene Otis, IN1 TO 2 INCH LIMBS DOWN WITH PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS53 KIWX 092346
SVRIWX
INC091-100015-
/O.NEW.KIWX.SV.W.0017.180509T2346Z-180510T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
646 PM CDT WED MAY 9 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  La Porte County in northwestern Indiana...

* Until 715 PM CDT

* At 646 PM CDT, a severe thunderstorm was located near Westville,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Michigan City, La Porte, Westville, Trail Creek, Wanatah,
  Pottawattamie Park, Kingsbury, Byron, Hudson Lake, Waterford,
  Pinhook, Fish Lake, Otis, Rolling Prarie, Stillwell, Union Mills,
  Pinola, Hesston, Springville and Haskell.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 8693 4176 8679 4176 8653 4175 8652
      4165 8653 4165 8649 4158 8649 4141 8693
TIME...MOT...LOC 2346Z 242DEG 39KT 4151 8696 

HAIL...0.75IN
WIND...60MPH
 
$$

NWS
1 follow-up statement
643 
WWUS53 KIWX 092356
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
656 PM CDT WED MAY 9 2018

INC091-100015-
/O.CON.KIWX.SV.W.0017.000000T0000Z-180510T0015Z/
La Porte IN-
656 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LA PORTE COUNTY...

At 656 PM CDT, a severe thunderstorm was located near La Porte,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Wanatah,
Pottawattamie Park, Kingsbury, Byron, Hudson Lake, Waterford,
Pinhook, Fish Lake, Otis, Rolling Prarie, Stillwell, Union Mills,
Pinola, Hesston, Springville and Haskell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 8693 4176 8679 4176 8653 4175 8652
      4165 8653 4165 8649 4158 8649 4141 8693
TIME...MOT...LOC 2356Z 238DEG 43KT 4161 8679 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:28 PM CDT, 18 minutes earlier.

Area forecast discussion, May 9, 6:28 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
728 PM EDT Wed May 9 2018

.SYNOPSIS...
Issued at 336 PM EDT Wed May 9 2018

Another round of storms is expected this evening. A few could be
severe but any that do become severe will be fairly isolated. Near
normal temperatures and clearing skies expected on Thursday.
Several rounds of rain are possible over the weekend into early
next week.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 336 PM EDT Wed May 9 2018

Upper trough over Wisconsin expected to continue to track east-
northeast as we go into the evening hours. Still expecting a
secondary round of convection between 00Z and 06Z as the trough
axis and associated surface front nears the area. There is some
question as to how organized any early convective development this
afternoon will be due to deep layer shear holding around 20kt.
Deep layer shear increases this evening as the second round moves
into the western zones and mid-level lapse rates hold around 7
C/km. Curved forecast hodographs show the potential for some of
the storms to become organized prior to becoming more linear as
the front pushes through later tonight. An isolated severe storm
can't be ruled out, but CAM trends throughout the day have hinted
that the threat would be more localized than widespread. With that
being said, storm that develop and become organized, damaging
wind gusts are the primary threat but an isolated severe hail is
not out of the question.

Front sweeps through the area late tonight into early Thursday
morning to clear POPs from west to east. The affect of the cooler
post-frontal airmass on Thursday's highs will be a few degrees below
climo. Cloudy skies will slowly clear throughout the day.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 336 PM EDT Wed May 9 2018

A secondary front is expected to drop out of Canada during the
day on Thursday, but isn't expected to push into the northern
zones until late Thursday night/early Friday morning. The front
should then stall over northern Indiana as the flow aloft
transitions to a more zonal orientation. The zonal flow aloft
should persist over the Great Lakes Region well into early next
week as riding dominates the Northern Great Plains. A series of
perturbation within the upper flow will bring ample opportunities
for convection across the area over the weekend and into next
week. Given the stationary front and parallel flow aloft, training
storms are likely. Also, PWATs are forecast to reach into the
1.25" to 1.5" range over this time period. The result is the
potential for flooding or flash flooding. A possible mitigating
factor would be the front being pushed further south than shown in
medium range model due to cold pool interactions. If this comes
to pass then, the duration of POPs would be significantly shorter
than what is currently forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 722 PM EDT Wed May 9 2018

Ongoing convection across the southern gtlks region. The sfc bndry
still to the west across ILL will push east tonight with a wind
shift to the wnw at KSBN at around 07Z and 12Z at KFWA. Expect
tstms to remain mainly below severe thresholds with wind gusts
upwards of 50 kts this evening. Otherwise nw winds around 10 kts
on Thursday with sctd mid level clouds is expected.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 9, 4:41 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
541 AM EDT Wed May 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
541 AM EDT Wed May 9 2018 /441 AM CDT Wed May 9 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely late this afternoon and evening. Isolated
severe storms with a primary threat for damaging winds is expected
especially west of Interstate 69. A secondary risk for marginally
severe hail is possible over northwest Indiana into southwest
Michigan late this afternoon.

A few wind gusts to around 30 mph are possible this afternoon in
Indiana.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances of thunderstorms are expected at times Friday
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for parts of the area late this
afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-101000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
541 AM EDT Wed May 9 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon. A few may produce wind
gusts in excess of 35 knots, along with locally higher waves. Outside
of thunderstorms, gusty south winds to 25 knots will lead to
hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances of thunderstorms are expected at times Friday
through Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 9, 4:59 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
559 PM EDT WED MAY 9 2018

INZ003-004-MIZ077-092230-
La Porte-St. Joseph-Berrien-
559 PM EDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHERN LA PORTE AND SOUTHEASTERN BERRIEN COUNTIES...

At 558 PM EDT/458 PM CDT/, a strong thunderstorm was located over La
Porte, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
South Bend, La Porte, Buchanan, New Carlisle, Roseland, Kingsbury,
Byron, Hudson Lake, Fish Lake, Chain-o-lakes, Rolling Prarie,
Crumstown, Stillwell, Pinola, Lydick and Union Mills.

This includes Interstate 80 in Indiana between mile markers 42 and
77.

LAT...LON 4147 8676 4163 8688 4184 8632 4168 8622
TIME...MOT...LOC 2158Z 240DEG 49KT 4160 8672

MF
Special weather statement, May 9, 5:19 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
519 PM CDT WED MAY 9 2018

INZ003-012-092245-
La Porte-Starke-
519 PM CDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STARKE AND SOUTHERN LA
PORTE COUNTIES...

At 519 PM CDT, a strong thunderstorm was located over La Crosse, or
near Dunns Bridge, moving northeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Knox, Kingsford Heights, Hamlet, La Crosse, Koontz Lake, Hanna,
Thomaston, Lomax, South Center, English Lake, Salem Heights, Brems,
Tracy, Toto, San Pierre and Grovertown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4138 8693 4156 8652 4152 8650 4152 8652
      4151 8653 4143 8652 4143 8647 4133 8647
      4118 8693
TIME...MOT...LOC 2219Z 243DEG 33KT 4130 8689

NWS
Special weather statement, May 9, 6:01 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
701 PM EDT WED MAY 9 2018

INZ004-005-MIZ078-092330-
St. Joseph-Elkhart-Cass-
701 PM EDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELKHART...ST. JOSEPH
AND SOUTHERN CASS COUNTIES...

At 700 PM EDT, a strong thunderstorm was located over Gulivoire Park,
moving northeast at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Gulivoire Park,
Simonton Lake, Granger, Dunlap, Middlebury, Osceola, Bristol,
Edwardsburg, Lakeville, Roseland, Union, Vandalia, Indian Village,
Adamsville and Chain-o-lakes.

This includes Interstate 80 in Indiana between mile markers 72 and
106.

LAT...LON 4184 8576 4180 8576 4177 8579 4176 8578
      4176 8570 4171 8566 4170 8566 4148 8618
      4148 8627 4169 8644 4176 8628 4176 8623
      4179 8622 4195 8585
TIME...MOT...LOC 2300Z 238DEG 43KT 4159 8626

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:00 AM CDTSmall Craft AdvisoryIWX15 hr
May 9, 9:21 AM CDTSpecial Weather StatementIWXElkhart, Marshall, Saint Joseph39 min
May 9, 9:45 AM CDTSpecial Weather StatementIWXSaint Joseph45 min
May 9, 3:56 PM CDTSpecial Marine WarningIWX64 min
May 9, 4:59 PM CDTSpecial Weather StatementIWXLaPorte31 min
May 9, 5:19 PM CDTSpecial Weather StatementIWXStarke26 min
May 9, 5:29 PM CDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke31 min
May 9, 6:01 PM CDTSpecial Weather StatementIWXSaint Joseph29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.